Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, July 10, 2006

July 10, 2006 · NWS OUN · 25 events in 13 counties and zones

18 thunderstorm wind, 4 hail, 3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$313,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 10, 9:40 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 9:40 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT MON JUL 10 2006

...CORRECTED...

.UPDATE...
WILL MAKE SOME ADJUSTMENTS TO THE WEATHER AND POPS FOR THIS UPDATE.
WE ARE PREFERRING THE RUC OUTPUT FOR THE SHORT TERM...AS IT BEST
LINES UP WITH THE CURRENT RADAR AND OBSERVATIONS. GFS SEEMS TO
HAVE SOME CONVECTIVE FEEDBACK...AND THE NAM DEVELOPS AN MCS OVER
THE NEXT FEW HOURS...WHICH WE ARE NOT BUYING INTO.

THE LATEST RUC INDICATES THAT CURRENT ACTIVITY OVER NW OK WILL
CONTINUE TO DISSIPATE...AND REDEVELOPMENT SHOULD OCCUR OVER THE TX
PANHANDLE DURING THE MIDDAY TO EARLY AFTERNOON HOURS. BASED ON
THIS...WE SHIFTED THE LIKELY POPS TO NW OK...WITH CHANCE ACROSS NRN
AND CENTRAL OK AND WRN NORTH TX.

MAY ALSO NEED TO DO SOME TEMP ADJUSTMENTS...BUT WILL HOLD OFF FOR
NOW UNTIL IT BECOMES CLEARER WHAT THE CLOUD COVER OVER NRN AND
NWRN OK IS GOING TO DO.

&&

.PREV DISCUSSION... (ISSUED 312 AM CDT MON JUL 10 2006)

DISCUSSION...
SHWRS/TSTMS CONT TO DEVELOP AND MOVE ACROSS THE FA AGAIN EARLY THIS
MORNING. THIS ACTIVITY WAS DEVELOPING OVR THE AREA DUE TO AN UPR
LOW. THIS SLOW MOVING UPR SYSTEM WILL BEGIN TO MOVE INTO THE CENTRAL
PLAINS TODAY. A FRONT WILL ALSO DRIFT SOUTH TOWARDS THE OK-KS BORDER
TODAY. THIS FRONT ALONG WITH ANY OUTFLOW BOUNDARIES FROM THE
OVERNIGHT CONVECTION COULD BE FOCUS FOR TSTM DEVELOPMENT TODAY.
SHWRS/TSTMS WILL BE POSSIBLE TODAY AND TONIGHT AS THE UPR LOW CONT
TO INFLUENCE THE AREA. SFC HEATING WILL ALSO AID IN THE DEVELOPMENT
OF CONVECTION TODAY DUE TO THE MOIST WEAKLY CAPPED ATMOSPHERE OVR
THE FA. THE UPR LOW WILL CONT TO MOVE EAST TUES WITH THE BEST
OPPORTUNITY FOR RAIN ENDING DURING THE DAY. HOWEVER...
SHWRS/TSTMS WILL CONT TO BE POSSIBLE TUES NITE/WEDNESDAY... MAINLY
ACROSS NORTHERN OK. MODELS SHOWING DISTURBANCES MOVING THRU THE
WESTERLY FLOW ALOFT WHICH COULD CAUSE SOME SHWRS/TSTMS TO DEVELOP
AND MOVE ACROSS THE FA TUES NITE/WED. RAIN CHANCES WILL END WED AS
UPR RIDGE BUILDS OVR THE AREA AND BECOMES THE DOMINANT FEATURE INTO
THE WEEKEND. WITH UPR RIDGE OVR THE REGION... AREA WILL SEE A RETURN
TO HOT AND DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  94  72  95  73 /  50  50  20  10
HOBART OK         96  72  98  73 /  40  40  10  10
WICHITA FALLS TX  99  74  99  74 /  20  20  10  10
GAGE OK           91  69  96  71 /  60  40  20  20
PONCA CITY OK     88  71  94  73 /  70  60  40  20
DURANT OK         96  74  96  74 /  20  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

05/22
Hazardous weather outlook, Jul 10, 10:55 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON JUL 10 2006

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THE CHANCE FOR SEVERE WEATHER IS VERY LOW THROUGH TONIGHT.

DISCUSSION...
DURING THE EARLY TO MID AFTERNOON...HEATING AND AN UPPER AIR
DISTURBANCE WILL COMBINE TO PRODUCE THUNDERSTORM DEVELOPMENT.
INITIAL DEVELOPMENT IS EXPECTED TO BE IN THE TEXAS PANHANDLE INTO
FAR WESTERN OKLAHOMA...WITH ACTIVITY SPREADING NORTHEAST. A FEW OF
THE THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING WINDS AND
MARGINALLY SEVERE HAIL THE MAIN THREATS.  WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THE STRONGER STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY...ESPECIALLY ACROSS
NORTHERN OKLAHOMA.  AN UPPER RIDGE WILL BUILD OVER THE SOUTHERN
PLAINS BY MID WEEK...BRINGING WARMER AND DRIER WEATHER.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM TUESDAY.

05

In the hours before

Special weather statement, Jul 10, 12:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
157 PM CDT MON JUL 10 2006

OKZ027-039-101930-
GRADY OK-STEPHENS OK-
157 PM CDT MON JUL 10 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED NEAR DUNCAN AND MARLOW...TO NEAR
RUSH SPRINGS AT 157 PM CDT...MOVING NORTHEAST AT 10 MPH. THESE
STORMS WILL PRODUCE VERY HEAVY RAINFALL AND WIND GUSTS TO NEAR 40
MPH.
Special weather statement, Jul 10, 1:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
229 PM CDT MON JUL 10 2006

OKZ032-102000-
HUGHES OK-
229 PM CDT MON JUL 10 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WETUMKA AT 229 PM CDT...MOVING
EAST AT 15 MPH. THIS STORM WILL PRODUCE VERY HEAVY RAINFALL AND WIND
GUSTS TO NEAR 40 MPH.

The radar

The Norman radar (KTLX), 39 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.

Lightning, McClain

When
July 10, 1:30 PM CST
Where
McClain County, Newcastle
Property damage
$18,000
Reported by
NEWSPAPER
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

A lightning strike damaged a home on Main Street. There were three separate holes in the roof found in the roof. A fire ignited by the lightning also damaged the home.

Thunderstorm Wind, Cleveland

When
July 10, 2:10 PM CST
Where
Cleveland County, 4 mi NE of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.367, -97.450

Wind gust was reported at the intersection of Sooner Road and 89th Street.

Thunderstorm Wind, McClain

When
July 10, 2:10 PM CST
Where
McClain County, 2 mi E of Goldsby
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.150, -97.450

Thunderstorm Wind, Cleveland

When
July 10, 2:12 PM CST
Where
Cleveland County, 4 mi NW of Norman
Measured
53 kt (61 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.250, -97.500

Thunderstorm Wind, Cleveland

When
July 10, 2:14 PM CST
Where
Cleveland County, 1 mi N of Norman
Measured
52 kt (60 mph) estimated gust
Property damage
$20
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.233, -97.450

A six inch diameter cottonwood tree limb was downed.

Thunderstorm Wind, Cleveland

When
July 10, 2:15 PM CST
Where
Cleveland County, Noble
Measured
52 kt (60 mph) estimated gust
Property damage
$20
Reported by
GENERAL PUBLIC
Coordinates
35.133, -97.400

A tree limb, approximately six inches in diameter, was downed.

Thunderstorm Wind, Oklahoma

When
July 10, 2:30 PM CST
Where
Oklahoma County, Oklahoma City
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.483, -97.533

The roof was peeled away and lines ruptured at a business that contained commercial refrigeration units on the southeast side of the city. The building was evacuated due to a cloud being seen and ammonia vapors smelled. One person was injured. Power lines were also downed.

Thunderstorm Wind, Pottawatomie

When
July 10, 2:40 PM CST
Where
Pottawatomie County, 11 mi W of Tecumseh
Measured
52 kt (60 mph) estimated gust
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
35.250, -97.133

Tree limbs, two inches in diameter, were downed.

Thunderstorm Wind, Murray

When
July 10, 2:40 PM CST
Where
Murray County, Dougherty
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.400, -97.050

Thunderstorm Wind, Lincoln

When
July 10, 2:50 PM CST
Where
Lincoln County, 2 mi W of Stroud
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.750, -96.700

Thunderstorm Wind, Lincoln

When
July 10, 2:55 PM CST
Where
Lincoln County, Stroud
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
35.750, -96.667

Two inch diameter tree limbs were downed. An awning at a business was also blown down.

Thunderstorm Wind, Pottawatomie

When
July 10, 3:00 PM CST
Where
Pottawatomie County, 3 mi NNW of Shawnee
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.367, -96.933

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Pottawatomie

When
July 10, 3:10 PM CST
Where
Pottawatomie County, Tecumseh
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -96.933

Power lines were downed, along with three to four inch diameter tree limbs.

Hail, Payne

When
July 10, 3:27 PM CST
Where
Payne County, Stillwater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -97.067

Hail, Pontotoc

When
July 10, 4:00 PM CST
Where
Pontotoc County, 1 mi NE of Ada
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -96.650

Lightning, Cleveland

When
July 10, 4:00 PM CST
Where
Cleveland County, Norman
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

A lightning strike on the east side of town caused a fire in a home that destroyed the roof and attic. The second floor also sustained significant damage.

Thunderstorm Wind, Noble

When
July 10, 4:30 PM CST
Where
Noble County, 8 mi NNW of Perry
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
36.400, -97.333

Cars were blown off Interstate 35 near mile marker 194 and Highway 412.

Thunderstorm Wind, Kingfisher

When
July 10, 5:25 PM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.867, -97.900

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Canadian

When
July 10, 5:55 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.500, -97.817

Two tractor-trailers were blown over near Interstate 40 and Cimarron Road.

Hail, Garfield

When
July 10, 6:22 PM CST
Where
Garfield County, Drummond
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.300, -98.033

Hail, Garfield

When
July 10, 6:37 PM CST
Where
Garfield County, Vance Afb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.333, -97.900

Thunderstorm Wind, Major

When
July 10, 7:00 PM CST
Where
Major County, 1 mi SSW of Orienta
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
36.333, -98.483

Lightning, Cleveland

When
July 10, 7:00 PM CST
Where
Cleveland County, Norman
Property damage
$110,000
Reported by
NEWSPAPER
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

A lightning strike caused a fire in a large, approximately 3000 square foot, home on the west side of town. Heavy fire damage was sustained to the roof and attic. Heavy smoke damage also occurred to the second floor of the home.

Thunderstorm Wind, Kingfisher

When
July 10, 7:15 PM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.867, -97.900

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Kingfisher

When
July 10, 7:20 PM CST
Where
Kingfisher County, Hennessey
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -97.900

A barn was destroyed. Two horses were killed due to the flying debris of the barn. The debris was observed along a path north of the barn up to 1.5 miles away.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523637, 5523617, 5523618, 5523619, 5523620, 5523621, 5523693, 5523622, 5523623, 5523624, 5523625, 5523626, 5523627, 5523628, 5523629, 5523695, 5523630, 5523631, 5523694, 5523632, 5523633, 5523634, 5523696, 5523635, 5523636.